Oklahoma, 2010

Flash Flooding in Oklahoma, July 8, 2010

July 8, 2010 · NWS OUN · 3 events in 3 counties and zones

Moist, tropical air remained in place over Oklahoma, with scattered showers and thunderstorms remaining a daily afternoon occurrence. A weak boundary stalled close to I-44 by early afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Moist, tropical air remained in place over Oklahoma, with scattered showers and thunderstorms remaining a daily afternoon occurrence. A weak boundary stalled close to I-44 by early afternoon. The highest concentration of precipitation occurred near and southeast of this boundary, with intense rainfall rates of over two inches per hour reported at many locations. One location that received some of the heavier rainfall was south Oklahoma City. For the 2nd time in three days, a band of heavy rainfall set up over the southern portion of Oklahoma, causing a localized area of flash flooding. The rain lasted for 2 to 3 hours, and as much as 7 inches of rain was reported. Most of the roadways were quickly flooded. Creeks in the area flooded, flooding several homes with a few feet of water. The rainfall intensity and coverage decreased with the loss of daytime heating.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jul 8, 1:38 PM CST, 3 hours 37 minutes earlier.

Area forecast discussion, Jul 8, 1:38 PM CST, 3 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
238 PM CDT THU JUL 8 2010

.DISCUSSION...
MAIN CONCERN IN THIS FORECAST IS OBVIOUSLY THE RAIN. NUMEROUS
SHOWERS AND ISOLATED THUNDERSTORMS CONTINUE THIS AFTERNOON ACROSS
THE SOUTHEAST HALF OF OUR FORECAST AREA... WITH MORE ISOLATED
SHOWERS TO THE NORTHWEST. THE RAIN IS RE-FOCUSING ALONG A
STATIONARY WIND SHIFT LINE THAT IS NEARLY PARALLEL TO... AND ABOUT
ONE COUNTY SOUTHEAST OF... I-44. AS THE AFTERNOON AND EVENING
PROGRESS... THIS SHOULD REMAIN THE PRIMARY FOCUS LINE... BUT
OUTFLOW BOUNDARIES WILL ALSO FOCUS STORM DEVELOPMENT.

AS FOR THE FLASH FLOOD WATCH... WE WILL TRIM SOME OF THE NORTHERN
COUNTIES FROM THE WATCH THIS AFTERNOON. THE COMBINATION OF
ANTECEDENT RAINFALL AND EXPECTED RAINFALL OVER THE NEXT DAY OR SO
WAS THE PRIMARY CONSIDERATION FOR THE WATCH. FOR THE MOST PART...
THE HEAVIEST RAINFALL WILL LIKELY FALL OVER THE AREAS THAT CAN
MOST AFFORD THE RAIN. HOWEVER... GIVEN THE TROPICAL NATURE OF THE
RAIN... AND THE TORRENTIAL RAINFALL RATES... FLASH FLOODING WILL
REMAIN A POTENTIAL PROBLEM FOR THOSE COUNTIES STILL IN THE WATCH.
AT THIS TIME... IT APPEARS THAT THE COUNTIES MOST LIKELY TO
EXPERIENCE SIGNIFICANT FLOODING WILL BE OUR TEXAS COUNTIES... AND
THOSE FROM LOVE NORTHEAST TO COAL AND ATOKA. THE COUNTIES CLOSER
TO THE NORTHERN EDGE OF THE WATCH ARE LEAST LIKELY TO HAVE SERIOUS
FLOODING.

AS THE SURFACE CONVERGENCE WEAKENS FURTHER TOMORROW... AND AS THE
OVERALL WEATHER PATTERN BECOMES SOMEWHAT LESS FAVORABLE FOR
RAIN... THE RAIN CHANCES WILL BEGIN TO DIMINISH. HOWEVER... THEY
REALLY NEVER GO AWAY COMPLETELY THOUGH THE REMAINDER OF THE FORECAST
PERIOD.

OTHERWISE... MODIFICATIONS TO THE PREVIOUS FORECAST WERE MINIMAL.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  71  85  69  89 /  80  60  20  10
HOBART OK         68  85  68  89 /  70  60  20  20
WICHITA FALLS TX  73  86  72  91 /  90  70  30  30
GAGE OK           63  85  61  91 /  50  30  10  10
PONCA CITY OK     68  86  67  88 /  70  40  10  10
DURANT OK         74  85  72  90 /  80  80  40  30

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...FLASH FLOOD WATCH THROUGH FRIDAY AFTERNOON FOR OKZ013-014-016-
     018>048-050>052.

TX...FLASH FLOOD WATCH THROUGH FRIDAY AFTERNOON FOR TXZ083>090.

&&

30/23
Hazardous weather outlook, Jul 8, 10:45 AM CST, 6 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1145 AM CDT THU JUL 8 2010

OKZ004>048-050>052-TXZ083>090-091000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1145 AM CDT THU JUL 8 2010

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THROUGH TONIGHT...

THUNDERSTORM OUTLOOK...
SEVERE THUNDERSTORMS ARE NOT EXPECTED.

DISCUSSION...
A DEEP LAYER OF MOIST AIR LOCATED OVER MUCH OF THE SOUTHERN
PLAINS... COMBINED WITH A WEAK COLD FRONT MOVING THROUGH THE
REGION... WILL RESULT IN A CONTINUATION OF SHOWERS AND THUNDERSTORMS
THROUGH TONIGHT. A RELATIVELY WEAK WIND SHEAR PATTERN WILL LIMIT THE
CHANCE FOR SEVERE STORMS. A FEW THUNDERSTORMS MAY PRODUCE BRIEF
STRONG WINDS TO 50 MPH THIS AFTERNOON AND EARLY EVENING. THE PRIMARY
THREAT FROM THE SHOWERS AND THUNDERSTORMS WILL CONTINUE TO BE HEAVY
RAINFALL.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT FRIDAY JUL 9.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...10 PERCENT.

OTHER HAZARDOUS WEATHER...
THE PERSISTENT...DEEP MOISTURE IN THE ATMOSPHERE... AND THE SLOW
MOVEMENT OF THE SHOWERS AND THUNDERSTORMS... WILL AGAIN SUPPORT
LOCALLY HEAVY RAINFALL.  A WEAK COLD FRONT OVER NORTHWEST OKLAHOMA
WILL MOVE SLOWLY SOUTH THIS AFTERNOON AND EVENING. LOCALLY HEAVY
RAINFALL WILL BE POSSIBLE MAINLY NEAR AND SOUTH OF THE FRONT. BY
THIS EVENING... THE MAIN THREAT AREA FOR HEAVY RAIN WILL LIKELY BE
ACROSS THE SOUTHERN HALF OF OKLAHOMA INTO WESTERN NORTH TEXAS AS THE
COLD FRONT CONTINUES TO SLIP SOUTH. SEE THE FLASH FLOOD WATCH
PRODUCT FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

THUNDERSTORM OUTLOOK...
ONGOING SHOWER AND THUNDERSTORM ACTIVITY FRIDAY MORNING WILL
MAINTAIN THE POTENTIAL FOR HEAVY RAIN AND FLOODING MAINLY OVER
SOUTHERN OKLAHOMA AND WESTERN NORTH TEXAS. ALTHOUGH RAIN CHANCES
WILL DECREASE BY FRIDAY NIGHT... THERE WILL BE AT LEAST A SLIGHT
CHANCE FOR THUNDERSTORMS OVER PORTIONS OF THE AREA THROUGH
WEDNESDAY.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED BY 5 AM
FRIDAY.

CJS/30

In the hours before

Local storm report, Jul 8, 12:47 PM CST, 4 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
147 PM CDT THU JUL 08 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0102 PM     FLASH FLOOD      6 SW SEYMOUR            33.54N 99.34W
07/08/2010                   BAYLOR             TX   DEPT OF HIGHWAYS

            WATER OVER THE ROADWAY AT THE LOW WATER CROSSINGS FROM
            INTERSECTION OF FM2070 AND US HWY 277 TO THE BAYLOR/KNOX
            COUNTY BORDER. REPORTED BY THE TX DOT.

&&

TY/JP

The radar

The Norman radar (KTLX), 34 km away, was scanning. The volume nearest the first event began at 23:13 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, McClain

When
July 8, 5:15 PM CST to 7:15 PM CST
Where
McClain County, 2.27 mi W of Newcastle to 2.65 mi SSE of Newcastle
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
35.249, -97.640

Flooding was reported along North Rockwell Avenue between NW 24th and 22nd Streets. Additional flooding was reported along the 800 block of East Fox Lane and near the Bradford housing addition. Several roads had at least two to three feet of water over top of them.

Flash Flood, Oklahoma

When
July 8, 5:30 PM CST to 7:30 PM CST
Where
Oklahoma County, 2.58 mi W of Valley Brook to 2.71 mi ENE of (Okc)will Rogers Apt
Cause
Heavy Rain
Reported by
Public
Coordinates
35.394, -97.525

A small-scale, but intense band of heavy rainfall occurred over parts of southern Oklahoma City. Rainfall rates exceeding three inches per hour occurred for two to three hours, causing several streets to be flooded. Major roadways, including I-240 and I-44 had to be closed for a short period due to the high water. Lightning Creek flooded again for the 2nd time, flooding homes with up to three feet of water in some cases. Monetary damage estimates were not available.

Flash Flood, Kiowa

When
July 8, 8:00 PM CST to 10:00 PM CST
Where
Kiowa County, 0.87 mi SW of Mountain View to 0.72 mi SE of Mountain View
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
35.090, -98.759

Several roadways in and around Mountain View had to be closed due to high water. No damage was reported with the flash flooding.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2010Every state in 2010This day in weather historyWarnings in Oklahoma, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 254365, 254366, 254368.